helpline 01494 601 400
Published: 30 April 2013

Retigabine link to skin and eye problems

The US Food and Drug Administration (FDA) has issued
a drug safety alert regarding the epilepsy medication Potiga also called ezogabine, which is known as Trobalt or retigabine in the UK. The FDA says that this anti-seizure medication can cause blue skin discolouration and eye abnormalities characterised by pigment changes in the retina. The FDA does not currently know if these changes are reversible.

The FDA recommends that all US patients taking this medication should have a baseline eye examination and regular follow up examinations.

Pigment changes in the retina have the potential to cause serious eye disease with loss of vision. It is not yet known whether the retinal pigment changes caused by Potiga lead to visual impairment, although several patients have been reported to have impaired visual acuity.

Skin discolouration

The skin discolouration in the reported cases appeared as blue pigmentation, predominantly on or around the lips or in the nail beds of the fingers or toes, but more widespread involvement of the face and legs has also been reported. Sclera and conjunctival discolouration on the white of the eye and inside eyelids, has been observed as well.

The skin discolouration generally occurred after four years of treatment with Potiga, but has appeared sooner in some patients. In some cases, retinal abnormalities have been observed in the absence of skin discoloration.

In light of this new safety information, all US patients taking Potiga or about to start Potiga should have an eye examination and continue to have regular checkups.

Potiga should be discontinued if ophthalmic changes are observed unless no other treatment options are available. If a patient develops skin discolouration, serious consideration should be given to changing to an alternate medication.

Danger of stopping medication

Patients should not stop taking Potiga or any anti-seizure medication without talking to their healthcare professional, as stopping anti-seizure treatment suddenly can precipitate withdrawal seizures, a serious and life-threatening medical problem.

The FDA is working with the manufacturer, GlaxoSmithKline to gather and evaluate all available information to get a better understanding and updates will be given to people in the US when more information is available.

UK response

Global healthcare company GlaxoSmithKline (GSK) commented: ‘Patient safety is GSK’s top priority, which is why we continue to monitor patients who participated in our clinical trials after the medicine has been approved by regulators.

‘In the case of retigabine, we became aware that after prolonged treatment (generally more than two years) some of these patients have developed a blue-grey discolouration of the nails, lips, skin and in some cases, eye tissues.

‘We have informed the regulatory authorities about this and are working with them to update the medicine’s labelling and develop an associated communication to healthcare providers.

‘As with any medicine, but particularly with epilepsy medicines, it is very important that patients continue to take their medication, as directed by their doctor. If anyone has concerns they should speak to their doctor. ‘